What is Mineral Oil Overdose?
- Mineral oil is a petroleum distillate (byproduct of distillation). It is also known as paraffin oil. It is used in certain cosmetics (baby lotions and cold creams), in biomedicine (for cell culture), and in the treatment of pets and livestock
- The compound also finds application in the field of mechanical and electrical engineering and other industrial applications
- Mineral Oil Overdose is the accidental or intentional intake of products containing mineral oil
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Mineral Oil Overdose may be also referred to as Paraffin Oil Overdose.
What are the Causes of Mineral Oil Overdose?
- Mineral Oil Overdose is caused by the intake of mineral oil products such as ointments and creams
- This intake could be accidental, or in some cases intentional, to bring self-harm
- It is available in the form of moisturizing lotions including baby lotions, cosmetic creams and ointments, hair creams, antacids, eye care products, wood preservatives, laxatives (including for enema preparations), etc.
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Mineral Oil Overdose?
The signs and symptoms of Mineral Oil Overdose can vary from one individual to another. It may be mild in some and severe in others. Consuming significant quantities of mineral oil products may result in severe diarrhea, since the oil acts like a laxative.
The signs and symptoms of Mineral Oil Overdose may include
- Nausea and vomiting
- Dehydration due to severe diarrhea
- Abdominal pain and cramping
- Lethargy and weakness
- In rare cases, the severe loss of fluids and electrolytes from the body may result in a shock
How is First Aid administered for Mineral Oil Overdose?
First Aid tips for Mineral Oil Overdose:
- Call 911 or your local emergency help number for emergency assistance
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as type of compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Take individual to emergency room (ER) for further treatment
- Always try to take the product bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Medically manage symptoms and provide breathing support, if necessary
- Administer activated charcoal to avoid absorbance of drug in the body
- Administer fluids by an intravenous drip line
Who should administer First Aid for Mineral Oil Overdose?
First aid for Mineral Oil Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Mineral Oil Overdose?
- The prognosis of Mineral Oil Overdose is dependent on the amount consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
- If the individual can recover from the symptoms with appropriate medication and prompt support, the outcome is good. In most cases, since mineral oil is not a very toxic substance, the outcome is generally good
- In rare cases of complications, such as severe electrolyte and fluid imbalance in the body, or aspiration of oil into the lungs, the outcome may be guarded
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Mineral Oil Overdose be Prevented?
Mineral Oil Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- Refrain from self-medication
- Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual